Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS State College, PA

June 30, 2001Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 30, 2001, 8:15 PM EDT for Columbia County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 8:15 PM EDT (00:15 UTC)
Expired
Jun 30, 2001, 9:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Whole counties

County Columbia County, PA

The radar

The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:30 PM EDTThunderstorm Wind 50 ECatawissa, PATrees were reported down 5 miles south of Catawissa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 010016
SVRCTP

PAC037-010100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN PENNSYLVANIA

* UNTIL 900 PM EDT.

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES SOUTH OF CATAWISSA...OR OVER KNOBELS
  GROVE AMUSEMENT PARK...MOVING EAST NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESPY AT 820 PM.
  LIME RIDGE AND ALMEDIA AT 825 PM.
  MIFFLINVILLE AT 830 PM.
  BERWICK AT 835 PM.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

$$

LAT...LON 4094 7653 4079 7647 4096 7621 4113 7626

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:10 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 3:10 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SUN JUN 30 2001

AS OF 3 PM...REGIONAL RADAR LOOP SHOWING SQUALL LINE OVER CENTRAL PA
WHILE SFC COLD FRONT JUST MOVING INTO NW PA. WILL PROBABLY DROP
WATCH FOR AREAS NORTH OF I-80 WITH THIS ISSUANCE. LOOKS LIKE STORMS
SHOULD CLEAR SE ZONES BY AROUND SUNSET...THEN CLEARING AND MUCH
COOLER CONDITIONS FOR THE OVERNIGHT AS DRY AIR ADVECTS SOUTHWARD.

HI PRES BUILDS INTO THE AREA...BRINGING FAIR AND COOL CONDITIONS
MONDAY AND MON NITE. 850 TEMPS SUGGEST FULL SUN HIGH TEMPS FROM THE
M-U60S OVER THE MTNS...TO THE M70S IN THE SUSQ VALLEY. WILL UNDERCUT
MOS LOWS MON NITE GIVEN NEARLY IDEAL RADIATING CONDITIONS. 2M ETA
SFC TEMPS SEEM TO SUPPORT THE COOLER TEMPS...RUNNING SEVERAL DEGREES
BLW THOSE OF THE NGM EARLY TUE AM.

EXTENDED...FRONT TRYS TO RETURN NORTHWARD LATE TUESDAY AS HI PRES
SLIPS OFF THE EAST COAST...THEN A COLD FRONT BRINGS REINFORCING SHOT
OF COOL WX FOR LATE WEEK.

.CTP...SEVERE TSTM WATCH UNTIL 6 PM FOR SOUTHERN HALF OF CWA.

FITZGERALD

In the hours before

Local storm report, Jun 30, 3:12 PM EDT, 5 hours 3 minutes before
PHLWRKLSR
TTAAOO KCTP 301912

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
312 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    2 SE WINDSOR              PA   WIND DAMAGE
06/30/01   YORK                           WIRES BLOWN DOWN IN
                                          WINDSOR TOWNSHIP, AND AN
                                          ANTENNA BLOWN OFF THE ROOF
                                          OF THE RED LION FIRE
                                          STATION.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:51 AM EDTSevere Thunderstorm WarningCTPTioga54 min
Jul 1, 12:33 PM EDTSevere Thunderstorm WarningCTPElk57 min
Jul 1, 12:42 PM EDTSevere Thunderstorm WarningCTPClinton, Potter63 min
Jul 1, 1:20 PM EDTSevere Thunderstorm WarningCTPLycoming55 min
Jul 1, 1:36 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningCTPClinton67 min
Jul 1, 2:00 PM EDTSevere Thunderstorm WarningCTPCambria60 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningCTPCentre66 min
Jul 1, 2:13 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan62 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningCTPSomerset63 min
Jul 1, 3:02 PM EDTSevere Thunderstorm WarningCTPColumbia58 min
Jul 1, 3:14 PM EDTFlash Flood WarningCTPCambria3 hr
Jul 1, 3:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry61 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningCTPBedford, Huntingdon62 min
Jul 1, 3:53 PM EDTSevere Thunderstorm WarningCTPDauphin67 min
Jul 1, 3:58 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin62 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningCTPLebanon37 min
Jul 1, 4:32 PM EDTSevere Thunderstorm WarningCTPAdams, York73 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningCTPLancaster68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.